It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board

  • Stratera & Mood Problems

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 11-23-2003, 09:08 AM   #1
    ChicagoADHD
    Newbie
     
    ChicagoADHD's Avatar
     
    Join Date: Nov 2003
    Location: Chicago
    Posts: 1
    ChicagoADHD HB User
    Question Stratera & Mood Problems

    I am a 34 year old male who is taking a combination of the following drugs to combat ADHD (just diagnosed about 4 months ago):
    * Ritalin: 10 mg x 4*5 day
    * Stratera: 50 mg (ramping up 10 mg/week)

    I have started to experience some serious mood swings. I feel like I am angry at the world and almost look for situations to argue. My patience level is very low and I feel uninterested in starting anything. However, once I do start a task, I tend to focus pretty well.

    The dosages above will appear low to everyone but I have a very high metabolism and taking a higher dosage of Ritalin introduces "speed" like effects versus helping out w/ focus.

    I never experienced any issue w/ mood swings on Ritalin. I just haven't been able to take a high enough dosage to combat all my focus issues. The dosages above help w/ social/meeting settings but I have yet to improve w/ reading (continue to focus more on white space vs. letters).

    I was extremely encouraged by the combination up until about 30 mg of stratera. A few weeks ago where some of the best weeks I have ever had in terms of productivity. Last week was one of the worst and I have had several arguments w/ friends & co*workers. In addition, I have felt almost depressed, something I haven't felt before.

    I have also experienced some of the other side effects folks have mentioned including dry mouth, slight headaches & an upset stomach. But I have been able to minimize these side effects by spliting the dosage and/or eating peanut butter bars, etc.

    Has anyone else experienced significant mood issues w/ Stratera?

    Thanks.

     
    Sponsors Lightbulb
       
    Old 11-25-2003, 11:41 AM   #2
    fiddledd
    Junior Member
    (female)
     
    fiddledd's Avatar
     
    Join Date: Sep 2003
    Location: VA USA
    Posts: 19
    fiddledd HB User
    Re: Stratera & Mood Problems

    I have been taking Strattera for 7 weeks and am now at 85 mg (once in the morning. I am having mood difficulties similar to those you describe. The first few weeks I cried almost daily, and I was really irritable. During that time, I exploded verbally a couple of times, but now I'm having a different feeling: I feel the anger well up, but immediately I feel myself controlling my behavioral reaction. I have always exercised self-control in different situations, but have never been so aware of it while its going on.

    Over the last couple of weeks I have felt less of the sadness/depression. I'm still angry - most of my anger is focused on my husband - lucky him! I hope the decrease in sadness is the first sign that the mood-related side effect is waning. I have had some of the other side effects people have talked about - dry mouth, constipation, lack of appetite, occasional sweating, but I can easily live with those if the trade-off is improved attention and concentration. At any rate, everything I've read says the side effects will dissipate for most people, though it may take 2-3 months for that to happen.

    I can't take ritalin or any similar meds, so Strattera is my only option. I do think that finding the correct dosage is a trial and error endeavor. Hope you are able to find a right solution for your situation.

     
    Old 11-25-2003, 07:39 PM   #3
    jboon
    Senior Member
    (female)
     
    jboon's Avatar
     
    Join Date: May 2003
    Location: Maryland
    Posts: 199
    jboon HB User
    Re: Stratera & Mood Problems

    Chicago,

    My son (who's 11) takes 40 mg Strattera and 36 mg Concerta--Concerta is a time release form of Ritalin. Over the past 3 years he has taken Ritalin, Concerta, Strattera, Strattera AND Ritalin, and now Strattera AND Concerta. For him, the Strattera/Concerta combination seems to work the best. Both Ritalin and Concerta helped all of his ADHD symptoms, of which he has many. The Concerta (54 mg) gave him the benefits of fewer ups and downs throughout the day, lasting for him a full 12 hours, and only having to take it once in the morning. However, he had SEVERE insomnia and loss of appetite. So, we tried him on Strattera alone shortly after it came out. Strattera immediately improved his eating and sleeping, generally reduced his activity level, slightly reduced his impulsivity, and it virtually eliminated some anxiety issues he had (nighttime fears about someone breaking in, obtrusive thoughts about dying, and panic attacks after medical procedures). However, it did very little for his focusing and attention. So, the doctor added Ritalin (15mg in the morning, 10 mg midday, and 5 mg after school) but kept him on the Strattera too. He would sometimes forget to take at least one of the doses of Ritalin during the day, so we switched to Concerta (Since he was also taking Strattera, the doctor reduced his Concerta dose from 54 mg to 36 mg). The Strattera seems to counteract the side effects of the Concerta that he exibited when he was on it alone. As long as he also takes Strattera, he eats much better and sleeps great (He goes to bed most nights between 9:30-10:00; when he was only taking Concerta he rarely fell asleep before midnight and usually it was closer to 1:00-1:30 am). In addition, there is no noticeable stimulant "let down" when the Concerta wears off. And, for my son, he has the added benefit of the Strattera controlling his anxiety. He has been very fortunate that after the first several weeks or so he had no side effects to speak of from the Strattera. Insofar as his mood swings are concerned: I would say that about every 5 weeks, he goes through 2-4 days of being extremely moody--easily angered, easily frustrated--not normal behaviors for him. But, the rest of the time he's fine. I have a highly focused, academically inclined, honor student, teenage daughter who acts the same way for about a week, EVERY month...so what's a couple of days???!!! I wish you the best finding what works for you.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Stratera not working, adderall? unteng10 ADD / ADHD 18 07-30-2009 06:54 PM
    Stratera in Aspergers 4mykids123 Asperger's Syndrome 2 11-13-2007 03:30 AM
    Depression/Mood Swings & BC JennPook Birth Control 4 10-28-2007 12:18 AM
    Stratera thoughts strat_user ADD / ADHD 38 09-05-2004 06:00 AM
    Concerta and Stratera in combination kolgeme ADD / ADHD 1 04-22-2004 01:34 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 09:44 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!